Kansas, 2008

Tornadoes and Hail in Kansas, May 22 to 23, 2008

May 22 to 23, 2008 · NWS DDC · 53 events in 12 counties and zones

Jet streak dynamics associated with an anonymously strong upper level low in the rockies interacted with increasing low level moisture to produced widespread severe thunderstorms. The first tornadoes of the season occurred on this afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Jet streak dynamics associated with an anonymously strong upper level low in the rockies interacted with increasing low level moisture to produced widespread severe thunderstorms. The first tornadoes of the season occurred on this afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 22, 1:15 PM CST, 9 minutes earlier.

Area forecast discussion, May 22, 1:15 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
215 PM CDT THU MAY 22 2008

.DISCUSSION...

DAYS 1-2...

DISCUSSION AND FORECAST GOING OUT EARLY DUE TO ONGOING SEVERE
WEATHER.

SEVERE WEATHER OUTBREAK EXPECTED OVER THE NEXT FEW DAYS...INCLUDING
THE POSSIBILITY OF SIGNIFICANT AND LONG LIVED TORNADOES.

12Z UPPER AIR ANALYSIS WAS RATHER TELLING IN REGARDS TO THE UPCOMING
WEATHER. NOSE OF 95KT H25 JET WAS PUNCHING INTO EASTERN COLORADO AS
IT ROUNDED THE BASE OF STRONG UPPER ACROSS WESTERN CONUS. ON THE
BACK SIDE OF THIS POTENT SYSTEM, 145KT JET STREAK WAS MOVING SOUTH
INTO CA. VERY IMPRESSIVE HEIGHT FALLS OF 150 METERS COULD BE SEEN IN
ALBUQUERQUE, NM WITH HEIGHT FALLS OF 120 METERS FROM EASTERN NM WEST
INTO A LARGE PORTION OF CA. H7 TEMPERATURES NEAR THE UPPER SYSTEM
WERE INTO THE SINGLE DIGITS BELOW 0C. H85 TEMPERATURES OF 15C AND
ABOVE WERE FOUND ACROSS MUCH OF KS SOUTH WHILE SINGLE DIGITS
READINGS WERE SEEN INTO NE. PLUME OF 10C AND ABOVE ABUNDANT GULF
MOISTURE ENGULFED THE ENTIRE STATES OF KS, OK AND TX AND NOSING INTO
SOUTHERN NE.

SURFACE DEWPOINTS HAVE INCREASED TO THE 60S ACROSS A LARGE PORTION
OF SOUTHWEST KANSAS. MODELS CONTINUE TO BE PERSISTENT WITH DRYLINE
FURTHER WEST FROM SCOTT CITY TO GARDEN CITY TO LIBERAL AND MOVING
EAST BY MID AFTERNOON. AS UPPER SYSTEM CONTINUES TO EJECT S/WVS EAST
ACROSS THE PLAINS TODAY, UPPER LEVEL JET NOSES INTO WESTERN KANSAS.
INCREDIBLE SHEAR (500M2/S2 0-1KM SRH) IS IN PLACE BY LATE AFTERNOON
ACROSS MUCH OF SOUTHWEST. THE DRYLINE IS NOT EXPECTED TO MOVE MUCH
BY EVENING. CAP REMAINS STRONG ENOUGH THROUGH THE EARLY AFTERNOON TO
ALLOW INCREASED CAPE ACROSS THE FA (2000 TO 3000 J/KG). ONCE STORMS
DO GO ALONG THE DRYLINE, THEY WILL QUICKLY BECOME SEVERE. NOT ONLY
WILL VERY LARGE AND DAMAGING HAIL BE AN ISSUE BUT A FEW TORNADOES
ARE LIKELY. IN ADDITION, DAMAGING WINDS AND HEAVY RAINFALL CANNOT BE
RULED OUT. PRECIPITABLE WATER VALUES WILL BE IN EXCESS OF 1 INCH.
STORMS ARE LIKELY TO CONTINUE INTO THE EARLY OVERNIGHT HOURS.
DRYLINE WILL MOVE WEST ONLY SLIGHTLY. THUNDERSTORM CHANCES WITH
POSSIBLE TORNADOES WILL CONTINUE INTO THE EARLY OVERNIGHT HOURS.

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED FRIDAY. THIS TIME, THE
DRYLINE LOOKS TO BE SLIGHTLY FURTHER EAST. BULK OF ACTIVITY WILL BE
IN THE VICINITY OF NESS CITY TO DODGE CITY TO ASHLAND AND EAST.
SHEAR IS CONSIDERABLY LESS THAN THURSDAY. STORMS WILL BE CAPABLE OF
LARGE HAIL AND DAMAGING WINDS. BY SATURDAY, DRYLINE WILL ONCE AGAIN
BE THE FOCUS FOR ADDITION SEVERE THUNDERSTORMS. WILL CONTINUE TO
MONITOR THE LOCATION OF THE DRYLINE BUT PRESENT INDICATIONS PLACE
THE EXTREME EASTERN FA IN THE BEST CHANCE FOR SEVERE THUNDERSTORMS.

DAYS 3-7...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE SET UP IN THE
MISSISSIPPI VALLEY REGION TO BEGIN THE PERIOD AT 00Z SUNDAY.
MEANWHILE, A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE IN
THE WESTERN CONUS BRINGING A SOUTHWESTERLY FLOW ALOFT ACROSS WESTERN
KANSAS. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN
EVER SO SLIGHT RETROGRADING OF THE UPPER LEVEL TROUGH TO THE WEST BY
EARLY MONDAY. THIS WILL COINCIDE WITH THE UPPER LEVEL RIDGE TO OUR
EAST BEGINNING TO BREAK DOWN IN AMPLIFICATION BUT EXPANDING SOMEWHAT
TO THE WEST INTO THE SOUTHERN PLAINS OF OKLAHOMA AND TEXAS.
REGARDLESS, A GENERAL SOUTHWESTERLY FLOW ALOFT WILL REMAIN ACROSS
WESTERN KANSAS THROUGH MID WEEK. A SERIES OF UPPER LEVEL S/WAVE
TROUGHS WILL CONTINUE TO CYCLE THROUGH THE PATTERN WHICH WILL ALLOW
FOR THE POSSIBILITY FOR THUNDERSTORMS EACH DAY THROUGH THE EARLY
PART OF NEXT WEEK. SOME OF THESE STORMS COULD BE SEVERE. AT THE
SURFACE, A GENERAL LOW LEVEL SOUTHERLY FLOW WILL BE SET UP ACROSS
WESTERN KANSAS THROUGH MONDAY AS A RESULT OF A LOW PRESSURE CENTER
PERSISTING NEAR AND ALONG THE KANSAS AND COLORADO BORDER. AGAIN,
THIS WILL PROVIDE AMPLE MOISTURE RETURN TO SOUTH CENTRAL AND
PORTIONS OF SOUTHWEST KANSAS WITH DEWPOINTS AT H85 REACHING WELL UP
INTO THE TEENS(C). A FAIRLY PRONOUNCED DRYLINE WILL REMAIN SET UP IN
OUR CWA SATURDAY NIGHT. THE GFS AND ECMWF(HIRES) THEN POINT TO THE
DRYLINE RETREATING ACROSS THE CWA BY SUNDAY EVENING OPENING UP MORE
OF A MOISTURE RETURN TO THE FORECAST AREA. A COLD FRONT WILL THEN
PUSH THROUGH WESTERN KANSAS LATE TUESDAY/EARLY WEDNESDAY TIME FRAME
WHICH AGAIN WILL BRING A CHANCE OF PRECIP TO THE FORECAST AREA. WILL
STAY WITH CURRENT POPS DUE TO THE UNCERTAINTY OF DETAILS THIS FAR
OUT.

AS FOR TEMPERATURES, EXPECT WARM DAYS SUNDAY AND MONDAY WITH
TEMPERATURES AT H85 RANGING FROM THE MID 20S(C) EAST TO THE UPPER
20S(C) WEST. THIS WILL ALLOW SURFACE HIGHS TO REACH WELL UP INTO THE
80S(F) TO THE LOWER 90S(F) ACROSS MUCH OF THE CWA. THE COLD FRONT
PUSHING THROUGH SHOULD HELP COOL TEMPERATURES A BIT BY MID WEEK.
PLAN ON SLIGHT ADJUSTMENTS TO TEMPERATURES RIGHT NOW.

&&

.AVIATION...

A SURFACE LOW WILL PERSIST ALONG THE KANSAS AND COLORADO BORDER
TODAY WHILE A DRYLINE SLOWLY ADVANCES FROM NEAR THE COLORADO BORDER
EAST ACROSS SOUTHWESTERN KANSAS. THUNDERSTORMS CAN BE EXPECTED ALONG
AND AHEAD OF THE DRYLINE THIS EVENING AND INTO THE OVERNIGHT HOURS.
EXPECT MVFR/IFR CONDITIONS IN AND AROUND ANY CONVECTIVE
ACTIVITY...MAINLY EAST OF A LINE FROM SYRACUSE TO LIBERAL.
OTHERWISE, VFR CONDITIONS WILL PERSIST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  89  68  91 /  60  40  50  30
GCK  63  89  64  89 /  30  20  30  30
EHA  58  91  58  89 /  10  20  20  20
LBL  64  92  62  91 /  30  20  30  20
HYS  65  86  68  89 /  60  50  50  40
P28  69  89  70  92 /  40  50  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
KSZ061-062-074-075-084-085.

FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR KSZ061-062-074-075-084-085.

WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ043-
044-061>064-074>078-084>088.

&&

FN30/32/32
Hazardous weather outlook, May 22, 11:10 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1210 PM CDT THU MAY 22 2008

KSZ030-031-043>046-063>066-076>081-086>090-231000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
1210 PM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DRYLINE WILL BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT AFTER 3
PM. THIS DRYLINE BY 3 PM WILL EXTEND FROM NEAR SCOTT CITY TO NEAR
LIBERAL. EAST OF THIS BOUNDARY THERE WILL BE A THREAT OF SUPERCELL
THUNDERSTORMS CAPABLE OF PRODUCING VERY DAMAGING HAIL ALONG WITH THE
THREAT OF TORNADOES IN THE STRONGEST OF SUPERCELL THUNDERSTORMS.
CONDITIONS WILL BE SUFFICIENT THAT ANY TORNADO THAT MIGHT DEVELOP
COULD BECOME SIGNIFICANT AND LONG LIVED.

ALL PERSONS LIVING EAST OF SCOTT CITY TO NEAR LIBERAL ARE URGED TO
MONITOR THE LATEST UPDATES AND POSSIBLE WARNINGS. SHOULD A SEVERE
THUNDERSTORM OR TORNADO WARNING BE ISSUED FOR THE AREA...IMMEDIATE
ACTION TO PROTECT LIFE AND PROPERTY SHOULD BE TAKEN.

THE THREAT FOR STORMS AND SEVERE HAIL WILL SHIFT WEST AFTER DARK. A
FEW TORNADOES CANNOT BE RULED OUT THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL SEVERE WEATHER IS EXPECTED FRIDAY AFTERNOON AND INTO THE
FIRST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED AFTER 3 PM...INITIALLY FROM NEAR SCOTT CITY
TO NEAR LIBERAL AND THEN INTO THE PRATT, LARNED AND HAYS AREA BY
EVENING. SPOTTERS MAY BE NEEDED LATE THIS EVENING FARTHER WEST.
ADDITIONAL ACTIVATION WILL BE NEEDED ON FRIDAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-062-074-075-084-085-231000-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
457 AM CDT THU MAY 22 2008 /357 AM MDT THU MAY 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

BOTH A WIND ADVISORY AND A RED FLAG WARNING WILL BE IN EFFECT
TODAY. GUSTY SOUTH WINDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 55 MPH
WILL BE POSSIBLE LATE THIS MORNING AND CONTINUING INTO THIS
EVENING. IN ADDITION, RELATIVE HUMIDITIES WILL FALL TO LESS THAN
15 PERCENT AS TEMPERATURES CLIMB TO AROUND 90. THIS WILL RESULT IN
A HIGH FIRE DANGER.

THERE IS A CHANCE FOR A THUNDERSTORM OR TWO IN EASTERN
KEARNY...GRANT...AND STEVENS COUNTIES BY EARLY AFTERNOON. ANY STORM
THAT DOES FROM WILL HAVE THE POTENTIAL TO QUICKLY GO SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT WITH A
BETTER CHANCE SATURDAY NIGHT. SOME OF THESE COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NECESSARY ACROSS EASTERN KEARNY...GRANT
AND STEVENS COUNTIES.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

07/30

The radar

The Dodge City radar (KDDC), 82 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

43 hail, 6 tornado, 4 thunderstorm wind. Local standard time, as filed.

Hail, Finney

When
May 22, 1:24 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.980, -100.860

Hail, Finney

When
May 22, 1:25 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
0.75 in hail
Reported by
Public
Coordinates
37.980, -100.860

Hail, Finney

When
May 22, 1:42 PM CST
Where
Finney County, 4.75 mi SE of Tennis
Measured
1.25 in hail
Reported by
Public
Coordinates
38.120, -100.860

Hail, Finney

When
May 22, 1:43 PM CST
Where
Finney County, 4.75 mi SE of Tennis
Measured
1.25 in hail
Reported by
Public
Coordinates
38.120, -100.860

Hail, Scott

When
May 22, 1:54 PM CST
Where
Scott County, 5.76 mi SSW of Grigston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.400, -100.750

Hail, Scott

When
May 22, 1:54 PM CST
Where
Scott County, 7.42 mi SSE of Tractor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.380, -100.780

Hail, Scott

When
May 22, 1:55 PM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
1.5 in hail
Reported by
Public
Coordinates
38.480, -100.910

Hail, Scott

When
May 22, 2:00 PM CST
Where
Scott County, 6.78 mi SSW of Grigston
Measured
1 in hail
Reported by
Public
Coordinates
38.390, -100.770

Hail, Finney

When
May 22, 2:21 PM CST
Where
Finney County, 2.82 mi ENE of Plymell
Measured
1 in hail
Reported by
Public
Coordinates
37.810, -100.820

Hail, Scott

When
May 22, 2:30 PM CST
Where
Scott County, 5.78 mi ESE of Scott State Park
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -100.820

Hail, Haskell

When
May 22, 2:40 PM CST
Where
Haskell County, 7.91 mi NNW of Tice
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.630, -100.760

Hail, Finney

When
May 22, 2:42 PM CST
Where
Finney County, 7.37 mi WSW of Friend
Measured
1.75 in hail
Reported by
Public
Coordinates
38.220, -101.040

Hail, Scott

When
May 22, 2:46 PM CST
Where
Scott County, 9.34 mi SW of Shallow Water
Measured
1.5 in hail
Reported by
Public
Coordinates
38.270, -101.020

Hail, Haskell

When
May 22, 2:47 PM CST
Where
Haskell County, 9.25 mi NNW of Tice
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -100.760

Hail, Scott

When
May 22, 2:48 PM CST
Where
Scott County, 8.46 mi SW of Shallow Water
Measured
1.75 in hail
Reported by
Public
Coordinates
38.280, -101.010

Hail, Scott

When
May 22, 3:05 PM CST
Where
Scott County, 11.75 mi S of Grigston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.310, -100.720

Hail, Finney

When
May 22, 3:10 PM CST
Where
Finney County, 8.27 mi E of Tennis
Measured
1 in hail
Reported by
Public
Coordinates
38.150, -100.770

Hail, Finney

When
May 22, 3:21 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
2 in hail
Reported by
ASOS
Coordinates
37.930, -100.720

Hail, Finney

When
May 22, 3:21 PM CST
Where
Finney County, (Gck)garden City Arpt
Measured
2 in hail
Reported by
ASOS
Coordinates
37.930, -100.730

Hail, Lane

When
May 22, 3:33 PM CST
Where
Lane County, 1.76 mi WSW of Healy
Measured
0.88 in hail
Reported by
Public
Coordinates
38.590, -100.650

Hail, Lane

When
May 22, 3:33 PM CST
Where
Lane County, Healy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.600, -100.620

Hail, Lane

When
May 22, 4:00 PM CST
Where
Lane County, 12 mi S of Amy
Measured
0.88 in hail
Reported by
Public
Coordinates
38.306, -100.600

Hail, Lane

When
May 22, 4:20 PM CST
Where
Lane County, 2.07 mi S of Dighton
Measured
1 in hail
Reported by
Public
Coordinates
38.450, -100.470

Thunderstorm Wind, Lane

When
May 22, 4:32 PM CST
Where
Lane County, 5.99 mi NE of Dighton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.540, -100.390

Tornado, Lane

When
May 22, 4:32 PM CST to 4:38 PM CST
Where
Lane County, 3.88 mi NW of Alamota to 4.72 mi S of Pendennis
Rating
EF0
Path length
5.42 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.488, -100.373

This was one of the first tornadoes of six that occurred this day. The tornado passed over open areas.

Hail, Lane

When
May 22, 4:33 PM CST
Where
Lane County, 2.7 mi E of Dighton
Measured
1.25 in hail
Reported by
Public
Coordinates
38.480, -100.420

Hail, Lane

When
May 22, 4:45 PM CST
Where
Lane County, 0.88 mi NW of Pendennis
Measured
2 in hail
Reported by
Public
Coordinates
38.640, -100.340

Hail covered the ground and the hail also shredded all types of vegetation.

Hail, Lane

When
May 22, 4:55 PM CST
Where
Lane County, 3.45 mi S of Amy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.430, -100.600

Hail, Lane

When
May 22, 4:55 PM CST
Where
Lane County, 0.88 mi NE of Amy
Measured
0.88 in hail
Reported by
Public
Coordinates
38.490, -100.590

Tornado, Trego

When
May 22, 5:26 PM CST to 5:42 PM CST
Where
Trego County, 4.39 mi S of Collyer to 2.08 mi E of Collyer
Rating
EF0
Path length
5 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.967, -100.125

This tornado did not encounter anything to damage.

Hail, Lane

When
May 22, 5:31 PM CST
Where
Lane County, 0.88 mi SE of Shields
Measured
1 in hail
Reported by
Public
Coordinates
38.610, -100.440

Hail, Trego

When
May 22, 5:35 PM CST
Where
Trego County, 0.69 mi N of Collyer
Measured
1.75 in hail
Reported by
Public
Coordinates
39.040, -100.120

Hail, Gray

When
May 22, 5:43 PM CST
Where
Gray County, 2.14 mi NE of Ingalls Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.920, -100.500

Hail, Comanche

When
May 22, 6:30 PM CST
Where
Comanche County, 9.25 mi WSW of Buttermilk
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -99.480

Thunderstorm Wind, Ness

When
May 22, 7:00 PM CST
Where
Ness County, 7.42 mi SSW of Utica
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.550, -100.220

A cattle shed and lean two were destroyed by the high wind.

Tornado, Ness

When
May 22, 7:00 PM CST to 7:08 PM CST
Where
Ness County, 7.88 mi SSW of Utica to 5.03 mi SW of Utica
Rating
EF1
Path length
3.5 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.547, -100.233

The tornado curved back to the northwest before dissipating. It caused EF1 damage at a farm where a 40 by 60 foot shed was destroyed. The tornado also took down fencing.

Hail, Comanche

When
May 22, 7:04 PM CST
Where
Comanche County, 5.55 mi S of Coldwater
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.190, -99.340

Tornado, Lane

When
May 22, 7:05 PM CST to 7:07 PM CST
Where
Lane County, 6.37 mi NNE of Alamota to 5.51 mi SSE of Pendennis
Rating
EF0
Path length
1.45 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.539, -100.288

The relatively short lived tornado did not strike anything.

Hail, Comanche

When
May 22, 7:08 PM CST
Where
Comanche County, 2 mi S of Coldwater
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.241, -99.330

Hail, Lane

When
May 22, 7:15 PM CST
Where
Lane County, 0.88 mi NW of Pendennis
Measured
0.88 in hail
Reported by
Public
Coordinates
38.640, -100.340

Hail, Comanche

When
May 22, 7:24 PM CST
Where
Comanche County, 6.54 mi SE of Wilmore
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.260, -99.140

Hail, Comanche

When
May 22, 7:25 PM CST
Where
Comanche County, 4.09 mi SSE of Wilmore
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
37.280, -99.180

Hail, Trego

When
May 22, 7:35 PM CST
Where
Trego County, 10 mi S of Collyer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.885, -100.120

Tornado, Trego

When
May 22, 7:42 PM CST to 7:50 PM CST
Where
Trego County, 5.3 mi SW of Trego Center to 1.97 mi NW of Trego Center
Rating
EF0
Path length
6.9 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.819, -99.959

This tornado passed over wide open spaces.

Tornado, Trego

When
May 22, 7:57 PM CST to 8:00 PM CST
Where
Trego County, 2.56 mi SSW of Wakeeney to 0.41 mi NNE of Wakeeney
Rating
EF1
Path length
3 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
38.989, -99.906

A tornado developed southwest of the Wakeeney airport and subsequently moved across the south side of Wakeeney before curving north along 13th Avenue and dissipating about 0.25 miles north of the city limit and 0.25 miles west of U.S. 283 (13th Street). The first damage was destruction of a hangar at the airport. The hangar was open to the south, and the wind entered the structure, lifted it, and deposited it in pieces northeast of its original location. The tornado moved through the KOA Campground south of I70, rolling a fifth wheel trailer, destroying a small cabin that was held down only by gravity, blowing limbs up to six inches in diameter from trees, and removing shingles from the roof of the manager’s office. Portions of the flat roof covering on the high school were lifted and peeled off. Small storage buildings were destroyed and trees were uprooted along 13th Street. At the north end of Wakeeney, a large Quonset building that opened to the south was lifted and destroyed, and the roof was removed from a brick barn. Wind speeds were estimated to be 90-100 mph.

Hail, Trego

When
May 22, 8:30 PM CST
Where
Trego County, Wakeeney
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.020, -99.880

Thunderstorm Wind, Barber

When
May 22, 10:30 PM CST
Where
Barber County, 1.1 mi E of Kiowa Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.020, -98.480

Three inch diameter tree limbs were blown down by the high wind.

Thunderstorm Wind, Pratt

When
May 22, 11:00 PM CST
Where
Pratt County, Pratt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.650, -98.730

Power lines were blown down on the east side of Pratt.

Hail, Barber

When
May 23, 12:00 AM CST
Where
Barber County, 3.5 mi S of Deerhead
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.180, -98.930

Hail, Rush

When
May 23, 2:02 AM CST
Where
Rush County, 0.54 mi E of La Crosse Hoover Arp
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.530, -99.310

Hail, Ellis

When
May 23, 3:54 AM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.940, -99.560

Hail, Finney

When
May 23, 4:08 AM CST
Where
Finney County, 8.19 mi ESE of Tennis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.110, -100.790

Hail, Ellis

When
May 23, 4:10 AM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.880, -99.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109533, 109532, 109534, 109535, 109553, 109555, 109560, 109554, 109536, 109556, 109542, 109538, 109559, 109541, 109557, 109558, 109537, 109539, 109563, 109543, 109564, 109565, 109544, 109551, 109719, 109548, 109549, 109545, 109546, 109723, 109547, 109561, 109540, 109528, 109552, 109721, 109529, 109720, 109566, 109550, and more.